Case Reports

Imipramine-Induced Hyperpigmentation

Author and Disclosure Information

Imipramine is a tricyclic medication that has been used for the treatment of depression and other mood disorders. Although rare, a slate gray discoloration of sun-exposed skin may occur in patients taking this medication. We present the case of a 63-year-old woman who had been taking imipramine for depression for more than 20 years when she developed a bluish gray discoloration on the face and neck that was diagnosed as imipramine-induced hyperpigmentation based on histopathology and clinical history. A number of other drugs that may cause hyperpigmentation also are reviewed as well as their histopathologic staining characteristics.

Practice Points

  • Imipramine is a tricyclic medication used for the treatment of depression and mood disorders.
  • A rare side effect of treatment with imipramine is a blue-gray discoloration of the skin.
  • Thorough medication review is important in patients who present with skin discoloration.


 

References

Imipramine is a tricyclic medication uncommonly used to treat depression, anxiety, and other psychiatric illnesses. Although relatively rare, it has been associated with hyperpigmentation of the skin including slate gray discoloration of sun-exposed areas.

We present the case of a 63-year-old woman who had been taking imipramine for more than 20 years when she developed bluish gray discoloration on the face and neck. Histopathology of biopsy specimens showed numerous perivascular and interstitial brown globules in the dermis that were composed of melanin only, as evidenced by positive Fontana-Masson staining and negative Perls Prussian blue staining. A diagnosis of imipramine-induced hyperpigmentation was made based on histopathology and clinical history.

In addition to the case presentation, we provide a review of drugs that commonly cause hyperpigmentation as well as their associated histopathologic staining characteristics.

Case Report

A 63-year-old woman presented with blue-gray discoloration on the face and neck. She first noted the discoloration on the left side of the forehead 3 years prior; it then spread to the right side of the forehead, cheeks, and neck. She denied pruritus, pain, redness, and scaling of the involved areas; any recent changes in medications; or the use of any topical products on the affected areas. Her medical history was remarkable for hypertension, which was inconsistently controlled with lisinopril and hydrochlorothiazide, and depression, which had been managed with oral imipramine.

Physical examination disclosed blue-gray hyperpigmented patches with irregular borders on the bilateral forehead, temples, and periorbital skin (Figure 1). Reticulated brown patches were noted on the bilateral cheeks, and the neck displayed diffuse muddy brown patches with sparing of the submental areas.

Figure 1. Blue-gray hyperpigmented patches with irregular borders on the bilateral forehead.

Punch biopsies obtained from the lateral forehead showed an unremarkable epidermis with deposition of numerous golden brown granules in the upper and mid dermis and in perivascular macrophages (Figure 2). The pigmented granules showed positive staining with Fontana-Masson (Figure 3), and a Perls Prussian blue stain for hemosiderin was negative. Based on the clinical history, a diagnosis of imipramine-induced hyperpigmentation was made.

Figure 2. Brown globules of pigment in perivascular dermal melanophages (H&E, original magnification ×40).

Figure 3. Positive staining of globules indicated melanin composition (Fontana-Masson, original magnification ×40).

The patient revealed that she had taken imipramine for more than 20 years for depression as prescribed by her mental health professional. She had tried several other antidepressants but none were as effective as imipramine. Therefore, she was not willing to discontinue it despite the likelihood that the hyperpigmentation would persist and could worsen with continued use of the medication. Diligent photoprotection was advised. Additionally, she started taking lisinopril some time after the appearance of the hyperpigmentation presented and had not taken hydrochlorothiazide consistently for several years. Although these drugs are known to cause various cutaneous reactions, it was not considered likely in this case.

Pages

Next Article:

Know the best specific signs for polycystic ovary syndrome

Related Articles

  • Photo Challenge

    Hyperpigmented Patch on the Leg

    A 32-year-old man presented with an asymptomatic pigmented lesion on the left foot that developed over the course of 4 months. Physical...

  • Photo Challenge

    Bullous Lesions in a Neonate

    A 1-day-old Hispanic female infant was born via uncomplicated vaginal delivery at 41 weeks' gestation after a normal pregnancy. Linear plaques...